Indiana, 2016Tornadoes and Flooding in Indiana, May 11 to 12, 2016
May 11 to 12, 2016 · NWS PAH · 11 events in 5 counties and zones
During the afternoon, multi-cell thunderstorm clusters developed along a warm front that was oriented from west to east along the Interstate 64 corridor. Surface dew points near and south of the front were in the lower 70's, which contributed to strong instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon, multi-cell thunderstorm clusters developed along a warm front that was oriented from west to east along the Interstate 64 corridor. Surface dew points near and south of the front were in the lower 70's, which contributed to strong instability. Thunderstorm clusters moved eastward along the warm front, but they also developed southward into the strongest instability. Moderately strong deep-layer wind shear resulted in the formation of an organized mesoscale convective system accompanied by locally damaging winds, isolated large hail, and isolated street flooding. There was also an isolated tornado associated with a short-lived supercell structure. A second line of storms arrived late in the evening and continued overnight. This second line produced isolated street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 12:10 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, May 11, 12:10 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016
.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016
The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.
The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.
After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.
Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.
Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.
.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016
Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.
We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.
Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.
&&
.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016
Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 11, 2:40 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED MAY 11 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS
AFTERNOON. VERY LARGE HAIL...DAMAGING WINDS...TORRENTIAL
RAINS...AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. OTHER STRONG TO SEVERE STORMS MAY MOVE EASTWARD INTO
SOUTHEAST MISSOURI AND THE REMAINDER OF SOUTHERN ILLINOIS LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.
MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.
A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
ILLINOIS TO ROCKPORT INDIANA LINE THIS AFTERNOON. ACTIVATION
CANNOT BE RULED OUT FARTHER SOUTH THROUGH SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.
DRS
In the hours before
Local storm report, May 11, 3:18 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 E GRAYVILLE 38.26N 87.98W
05/11/2016 E1.75 INCH WABASH IL EMERGENCY MNGR
&&
RSTLocal storm report, May 11, 3:29 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 SE MOUNT ERIE 38.46N 88.17W
05/11/2016 E1.25 INCH WAYNE IL TRAINED SPOTTER
SMALL TREE LIMBS DOWN
&&
RSTLocal storm report, May 11, 3:48 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST CROSSVILLE 38.16N 88.06W
05/11/2016 E55 MPH WHITE IL TRAINED SPOTTER
ESTIMATED WINDS WITH THE GUST FRONT
&&
RSTLocal storm report, May 11, 3:54 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO N APEX 37.10N 87.34W
05/10/2016 CHRISTIAN KY NWS STORM SURVEY
EF-1 105 MPH PEAK WIND. PATH LENGTH 5 MILES. DOZENS OF
TREES SNAPPED OR UPROOTED. 2 BARNS DESTROYED. ROOF BLOWN
OFF DECK WITH PARTIAL LOSS OF ROOF DECKING ON HOUSE. PATH
WIDTH 100 YARDS WIDE.
&&
KELLYHLocal storm report, May 11, 4:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 5 W MOUNT CARMEL 38.42N 87.86W
05/11/2016 E70 MPH WABASH IL EMERGENCY MNGR
65 TO 70 MPH WINDS
&&
RSTLocal storm report, May 11, 4:01 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG CROSSVILLE 38.16N 88.06W
05/11/2016 WHITE IL TRAINED SPOTTER
ESTIMATED 65 MPH WINDS. TORE OFF SOME ROOF SHINGLES.
&&
RSTEvent by event
5 thunderstorm wind, 2 tornado, 2 hail, 2 flood. Local standard time, as filed.
Tornado, Gibson
- When
- May 11, 4:02 PM CST to 4:03 PM CST
- Where
- Gibson County, 1.03 mi S of Johnson to 1.21 mi ESE of Johnson
- Rating
- EF1
- Path length
- 1.48 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.265, -87.753
Trees were snapped and uprooted. The tornado track ended on Indiana Route 165 about two miles west of Owensville. Maximum winds were estimated near 95 mph.
Thunderstorm Wind, Gibson
- When
- May 11, 4:16 PM CST to 4:25 PM CST
- Where
- Gibson County, Owensville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -87.680
Four large trees were blown down on a residential street. A trained spotter reported debris was flying through the air. A barn roof was blown off. Some large tree limbs were blown down.
Thunderstorm Wind, Vanderburgh
- When
- May 11, 4:17 PM CST to 4:25 PM CST
- Where
- Vanderburgh County, 2 mi NW of Mc Cutchanville to 2.24 mi SSE of Belknap
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.090, -87.556
A swath of moderate tree damage occurred in the northern and western parts of the Evansville metro area. About three miles north of Evansville in Igleheart Park, many large oak trees were snapped, including some that were two to three feet in diameter. Several other tree limbs were downed, including some up to 15 feet long and three inches in diameter. On the north side of Evansville, a large tree fell on a house, causing minor to moderate damage. Just southwest of Evansville near the University of Southern Indiana, a fallen tree blocked a street and winds gusted to 71 mph. A couple miles northwest of McCutchanville, two-inch diameter tree limbs were blown down. The damaging winds occurred along a gust front just ahead of the leading edge of precipitation.
Hail, Gibson
- When
- May 11, 4:32 PM CST
- Where
- Gibson County, 0.54 mi W of Owensville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -87.690
Thunderstorm Wind, Vanderburgh
- When
- May 11, 4:38 PM CST
- Where
- Vanderburgh County, 5 mi SE of Evansville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.929, -87.485
Just southeast of Evansville, wind gusts from 50 to 60 mph were estimated in the Angel Mounds area.
Flood, Gibson
- When
- May 11, 4:40 PM CST to 6:00 PM CST
- Where
- Gibson County, 1.32 mi NW of Owensville to 1.09 mi WSW of Owensville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.283, -87.698
A trained spotter reported a few streets were underwater in Owensville, following three inches of rain during a severe thunderstorm.
Tornado, Warrick
- When
- May 11, 4:58 PM CST
- Where
- Warrick County, 1 mi NE of Lynnville
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -87.287
A trained spotter reported a very brief tornado just west of the Interlake State Recreation Area and east of Indiana Highway 61. No damage was located in this rural area.
Thunderstorm Wind, Pike
- When
- May 11, 6:00 PM EST
- Where
- Pike County, Winslow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -87.220
A couple of power lines were down.
Thunderstorm Wind, Vanderburgh
- When
- May 11, 5:02 PM CST
- Where
- Vanderburgh County, 5 mi SE of Evansville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.929, -87.485
For the second time in a half-hour, wind gusts from 50 to 60 mph were estimated in the Angel Mounds area.
Hail, Pike
- When
- May 11, 6:15 PM EST
- Where
- Pike County, 7 mi SE of Winslow
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.308, -87.129
Wind gusts were estimated to at least 55 mph.
Flood, Posey
- When
- May 11, 11:00 PM CST to May 12, 1:15 AM CST
- Where
- Posey County, Mt Vernon to 0.14 mi N of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -87.900
Street flooding was reported in Mount Vernon, including flooding of the main streets.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 11, 2016$21,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628827, 628823, 628824, 628819, 628826, 630245, 630145, 628822, 628846, 628821, 630263.